New Mexico, 2006

Hail and Damaging Wind in New Mexico, September 10, 2006

September 10, 2006 · NWS ABQ · 9 events in 2 counties and zones

8 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 10, 12:51 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, Sep 10, 12:51 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
151 PM MDT SUN SEP 10 2006

.DISCUSSION...PLACEMENT AND EXTENT OF PRECIP THE MAIN CHALLENGE
THROUGH NEXT WEEK.

WEAK DISTURBANCE ALOFT MOVING ALONG THE NM AND CO BORDER THIS PM AND
WILL AID IN CONVECTION THROUGH THIS EVE OVER NC AND NE ZONES. THEN A
COLD FRONT WILL DROP S AND W OVERNIGHT...BRINGING A LIGHT TO MODERATE
E CANYON WIND INTO THE RIO GRANDE VALLEY. STRENGTH OF E WIND WILL
DEPEND ON AMOUNT OF STORMS OVER THE ERN HIGH PLAINS. WILL KEEP 10 TO
20 MPH E WIND FOR NOW...BUT COULD END UP A LITTLE HIGHER. FAVORED
AREA FOR STORMS THIS EVE WILL BE THE NE QUARTER...THEN MUCH OF THE
E LATE TONIGHT.

THE E WILL REMAIN FAVORED FOR SHOWERS AND STORMS ON MON AS LOW LEVEL
MOISTURE GETS REPLENISHED. MODELS NOW ADVERTISING A SHORT WAVE TROUGH
DROPPING S MON NIGHT AND TUE...AROUND A DEEPENING CLOSED LOW OVER THE
UPPER MIDWEST. THIS WILL DELAY THE DRYING IN THE NE AND E FOR AT
LEAST 12 HOURS. HAVE BUMPED UP POPS IN THE E FOR MON NIGHT INTO TUE.
SOME DRYING WILL BEGIN TO WORK INTO THE N AND NE LATER TUE...WITH THE
SOUTHERN ZONES ENDING UP MOST FAVORED FOR SHOWERS AND STORMS.

DRYING TO CONTINUE TUE NIGHT AND WED...WITH TUE NIGHT THROUGH WED
NIGHT LIKELY HAVING THE LEAST COVERAGE OF PRECIPITATION. THE SW WILL
BE FAVORED WITH MOSTLY SCATTERED POPS....ISOLATED ELSEHWERE EXCEPT
RAIN FREE IN THE NE. STORM CURRENTLY SEEN ON WATER VAPOR IMAGERY
OVER CNTRL CA WILL DROP S INTO CNTRL BAJA CA OR NW OLD MEXICO BY
MIDWEEK...THEN LIFT NE OVER NM LATE THIS WEEK. THU AND FRI SHOULD
SEE AN UPWARD TREND IN POPS. A STRONG W TO SW FLOW ALOFT WILL BRING
NOTICEABLE DRYING TO THE STATE NEXT WEEKEND. CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  50  82  51  84 /  20  10  10  10
GALLUP..........................  42  77  43  79 /  10  20  10  20
GRANTS..........................  43  78  45  77 /  10  20  30  20
GLENWOOD........................  53  84  55  77 /  20  40  40  40
CHAMA...........................  37  74  38  74 /  30  20  20  10
LOS ALAMOS......................  45  78  46  75 /  20  30  30  20
RED RIVER.......................  35  66  35  65 /  30  30  20  10
TAOS............................  42  74  42  75 /  30  30  30  10
SANTA FE........................  48  77  47  76 /  20  30  30  20
SANTA FE AIRPORT................  50  77  50  77 /  20  20  30  20
ESPANOLA........................  46  80  49  80 /  20  30  30  20
ALBUQUERQUE HEIGHTS.............  58  80  59  80 /  10  20  20  20
ALBUQUERQUE VALLEY..............  53  82  55  82 /  10  20  20  20
ALBUQUERQUE FOOTHILLS...........  55  78  56  80 /  10  20  20  20
ALBUQUERQUE WEST MESA...........  55  79  56  82 /  10  20  20  20
SOCORRO.........................  55  83  57  82 /  20  20  30  30
SANDIA PARK/CEDAR CREST.........  49  77  49  73 /  10  30  30  20
MORIARTY/ESTANCIA...............  46  76  45  77 /  20  30  30  20
CARRIZOZO.......................  55  82  51  79 /  20  20  30  30
RUIDOSO.........................  49  73  50  71 /  20  30  40  30
RATON...........................  45  72  44  77 /  40  30  40  10
LAS VEGAS.......................  45  71  45  74 /  30  30  40  20
ROY.............................  51  73  53  76 /  30  30  40  10
CLAYTON.........................  53  73  53  79 /  40  30  40  10
SANTA ROSA......................  54  78  52  82 /  30  30  30  20
TUCUMCARI.......................  57  77  56  81 /  30  30  40  20
FORT SUMNER.....................  58  76  56  81 /  30  30  30  20
CLOVIS..........................  58  78  56  79 /  30  30  30  20
PORTALES........................  59  80  55  81 /  30  30  30  20
ROSWELL.........................  62  84  61  83 /  30  30  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

40
Hazardous weather outlook, Sep 10, 5:00 AM MST, 9 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN SEP 10 2006

NMZ001>021-026-101600-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT SUN SEP 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...THUNDERSTORMS COULD PRODUCE SMALL HAIL AND GUSTY
WINDS...ESPECIALLY ACROSS THE NORTHEAST AND EAST CENTRAL PLAINS
LATE THIS AFTERNOON INTO EARLY EVENING WHERE STORMS COULD BRIEFLY
APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

19

In the hours before

Special weather statement, Sep 10, 1:07 PM MST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
207 PM MDT SUN SEP 10 2006

NMZ007-102100-
FAR NORTHEAST PLAINS-
207 PM MDT SUN SEP 10 2006

...LINE OF STRONG THUNDERSTORMS MOVING OVER UNION COUNTY...

AT 205 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 6
MILES EAST OF DES MOINES TO 12 MILES NORTHEAST OF GLADSTONE. MOVEMENT
WAS EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GRENVILLE...MOUNT DORA
AND SENECA.

THESE STORMS WERE NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THESE STORMS ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

51

The radar

The Cannon AFB radar (KFDX), 170 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Union

When
September 10, 2:44 PM MST
Where
Union County, 15 mi W of Sedan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.150, -103.400

Hail, Union

When
September 10, 3:25 PM MST
Where
Union County, Hayden
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.967, -103.267

Thunderstorm Wind, Union

When
September 10, 3:42 PM MST
Where
Union County, 5 mi SW of Amistad
Measured
51 kt (59 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.867, -103.217

Hail, Union

When
September 10, 3:42 PM MST
Where
Union County, 5 mi SW of Amistad
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.867, -103.217

Hail, Union

When
September 10, 3:55 PM MST
Where
Union County, 6 mi S of Amistad
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.833, -103.150

Hail, Harding

When
September 10, 5:05 PM MST
Where
Harding County, Roy
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.950, -104.200

Hail, Harding

When
September 10, 5:32 PM MST
Where
Harding County, Solano
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.850, -104.067

Hail, Harding

When
September 10, 5:45 PM MST
Where
Harding County, 2 mi N of Mosquero
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.800, -103.967

Hail, Harding

When
September 10, 6:56 PM MST
Where
Harding County, 27 mi S of Rosebud
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.450, -103.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533617, 5533618, 5533619, 5533620, 5533621, 5533622, 5533623, 5533624, 5533668.